Texas, 2012

Hail in Texas, July 15, 2012

July 15, 2012 · NWS AMA · 1 event in 1 county or zone

A severe thunderstorm developed and moved across the east central Texas Panhandle and produced hail during the early evening hours. There was no damage and there were no reports of injuries or fatalities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A severe thunderstorm developed and moved across the east central Texas Panhandle and produced hail during the early evening hours. There was no damage and there were no reports of injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 15, 5:13 PM CST, 28 minutes earlier.

Area forecast discussion, Jul 15, 5:13 PM CST, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
613 PM CDT SUN JUL 15 2012

.AVIATION...
FOR THE 00Z TAFS...VFR CONDITIONS EXPECTED AT ALL SITES THROUGH THE
PERIOD. SLIGHT CHANCE OF PRECIPITATION AT TAF SITES AFTER
07Z...HOWEVER SHOWERS/THUNDERSTORMS SHOULD BE ISOLATED AND
CONFIDENCE IN SHOWERS IMPACTING TAF SITES IS TO LOW TO MENTION IN
TAFS AT THE MOMENT. WINDS WILL REMAIN OUT OF THE SOUTH FOR ALL SITES
WITH WINDS CALMING DOWN OVERNIGHT AND SLIGHTLY INCREASING DURING THE
DAYTIME HOURS TOMORROW.

&&

.PREV DISCUSSION... /ISSUED 256 PM CDT SUN JUL 15 2012/

DISCUSSION...
CLOSED UPPER LOW OVER CENTRAL AND EAST TEXAS WITH INVERTED TROUGH
EXTENDING NORTHWARD INTO EASTERN OKLAHOMA WILL MOVE WESTWARD THROUGH
MONDAY INTO THE LOW ROLLING PLAINS OF TEXAS. INCREASING CHANCES FOR
CONVECTION TONIGHT THROUGH EARLY THIS WEEK AS THIS UPPER SYSTEM
APPROACHES THE PANHANDLES. WILL INCREASE THE POPS THIS EVENING AND
TONIGHT...AND LEFT ALONE FOR MONDAY THROUGH TUESDAY EVENING. AS THE
UPPER LOW BECOMES SHEARED OUT...DRIER CONDITIONS LATE TUESDAY NIGHT
THROUGH WEDNESDAY. THE NAM CONTINUES TO INDICATE PRECIP WEDNESDAY
AFTERNOON ACROSS THE WESTERN SECTIONS OF THE FORECAST AREA...HOWEVER
THE GFS AND ECMWF KEEPS THE PRECIP ACROSS NEW MEXICO INTO FAR WEST
TEXAS WEDNESDAY AFTERNOON. WILL LEAVE THE FORECAST DRY FOR NOW AS THE
NAM THE ODD MODEL OUT BUT CANNOT COMPLETELY RULE OUT THE NAM SOLUTION
AS IT HAS BEEN DOING THE BEST WITH THIS SYSTEM. LATER SHIFTS MAY NEED
TO INTRODUCE POPS WEDNESDAY. DRY WITH NEAR SEASONABLE CONDITIONS THE
MIDDLE OF THIS WEEK THROUGH THE EARLY PART OF THE UPCOMING WEEKEND.
WITH THE APPROACH OF THE UPPER SYSTEM AND LOWERING HEIGHTS...CLOUD
COVER AND PRECIP CHANCES...WENT WITH THE NAM MOS GUIDANCE FOR MAX
TEMPS AND WENT HIGHER ON MINS THAN EITHER THE NAM OR GFS MOS
GUIDANCE.

SCHNEIDER

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS
THE TEXAS AND OKLAHOMA PANHANDLES THROUGH THE NEXT WEEKEND.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

19/16
Hazardous weather outlook, Jul 15, 2:05 PM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
305 PM CDT SUN JUL 15 2012

OKZ001>003-TXZ001>020-161100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
305 PM CDT SUN JUL 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF
THE TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT. A FEW STORMS WILL
BE CAPABLE OF PRODUCING LOCALIZED AND BRIEF WIND GUSTS UP TO 50 MPH
THIS AFTERNOON...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH
TUESDAY EVENING OVER PORTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES.
THE BEST CHANCE FOR STORMS WILL BE OVER THE SOUTHERN TEXAS PANHANDLE
MONDAY. SEVERE STORMS ARE NOT EXPECTED. HOWEVER...STRONG STORMS WITH
SMALL HAIL AND GUSTY WINDS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHNEIDER

In the hours before

Special weather statement, Jul 15, 3:58 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
458 PM CDT SUN JUL 15 2012

TXZ014-152230-
GRAY TX-
458 PM CDT SUN JUL 15 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR GRAY COUNTY.

AT 456 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 4 MILES WEST OF LEFORS...OR ABOUT 8
MILES SOUTHEAST OF PAMPA...MOVING SOUTHWEST AT 15 MPH.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. AVOID NORMAL FLOOD PRONE AREAS AND DO NOT CROSS
FLOODED ROADS AS THEY MAY BE WASHED OUT.

MOULTON
Special weather statement, Jul 15, 4:29 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
529 PM CDT SUN JUL 15 2012

TXZ014-152300-
GRAY TX-
529 PM CDT SUN JUL 15 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR GRAY COUNTY.

AT 527 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 6 MILES WEST OF LEFORS...OR ABOUT 9
MILES SOUTHEAST OF PAMPA...MOVING SOUTHWEST AT 10 MPH.

SMALL HAIL...GUSTY WINDS...AND HEAVY RAINFALL ARE POSSIBLE WITH
THIS STORM.

HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. AVOID NORMAL FLOOD PRONE AREAS AND DO NOT CROSS
FLOODED ROADS AS THEY MAY BE WASHED OUT.

MOULTON
Special weather statement, Jul 15, 4:58 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
558 PM CDT SUN JUL 15 2012

TXZ014-152330-
GRAY TX-
558 PM CDT SUN JUL 15 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR GRAY COUNTY.

AT 557 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 12 MILES NORTHEAST OF LEFORS...OR
ABOUT 11 MILES SOUTH OF MIAMI...MOVING SOUTHWEST AT 15 MPH.

SMALL HAIL...GUSTY WINDS...AND HEAVY RAINFALL ARE POSSIBLE WITH
THIS STORM.

HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. AVOID NORMAL FLOOD PRONE AREAS AND DO NOT CROSS
FLOODED ROADS AS THEY MAY BE WASHED OUT.

MOULTON
Special weather statement, Jul 15, 5:28 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
628 PM CDT SUN JUL 15 2012

TXZ019-160000-
DONLEY TX-
628 PM CDT SUN JUL 15 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR DONLEY COUNTY.

AT 624 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 14 MILES NORTHEAST OF HOWARDWICK...
OR ABOUT 19 MILES NORTHEAST OF CLARENDON...MOVING SOUTHWEST AT 20
MPH.

HAIL...STRONG WINDS...AND HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. AVOID NORMAL FLOOD PRONE AREAS AND DO NOT CROSS
FLOODED ROADS AS THEY MAY BE WASHED OUT.

MOULTON
Local storm report, Jul 15, 5:41 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
641 PM CDT SUN JUL 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     HAIL             2 S ALANREED            35.18N 100.73W
07/15/2012  E1.00 INCH       GRAY               TX   TRAINED SPOTTER

            WITH WINDS 55 TO 60 MPH

&&

EVENT NUMBER AMA1200592

SFJ

The radar

The Amarillo radar (KAMA), 89 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gray

When
July 15, 5:41 PM CST to 5:43 PM CST
Where
Gray County, 2 mi S of Alanreed
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.191, -100.730

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401014.